My cardiologist has taken me off anticoagulant - not exactly sure why

Had appointment last week with cardiologist. It was my first appointment after I had an AF hospitalised episode a few months earlier. I was placed on low dose of beta blockers and also put on anticoagulant. I asked my cardiologist. How long I would be on the medication and he replied "forever"! I was a bit disappointed as I had hoped to come off the meds sometime in the future. I am 57 yrs old and have no underlying conditions as far as I know. I score 1 on the chad test. I asked him why and he said that I was on beta blockers to stop the AF and on blood thinners {[his description not mine) to stop me having a stroke. I accepted his decision and tried to come to terms with it. However a few hrs later he contacted my husband who happens to work in the same hospital as him and told him to tell me that he had reaccessed my case and I could come off the anticoagulant tablet! I was really annoyed at this as I did not have a chance to speak with him and discuss why I could come off them! My cardiologist said he would write to my GP and let her know this decision. A secretary from my GPs surgery subsequently phoned me to tell me my cardiologist had advised I come off the anticoagulant. I have stopped taking this tablet but feel very anxious about stopping - probably because of the way it was done. I still worry about the stroke risk. I know my score on risk factor is 1 - and this is because I am a woman. However am I not still 5 times more likely to have a stroke because I have AF?? My cardiologist also informed me that day that I do not need to see him again. I have appointment next week with my GP to discuss. But would welcome any input from this site.

Last edited by

19 Replies

  • yes I can understand your worry Kazi. The whole risk thjng is full of confusion really and whilst many EPs and an awful lot of us feel that if you have AF you should be on anticoagulants, period, the current NICE guidelines in UK do not say that. Of course in eight years that score changes and you should be on them which begs the question what magical things happen when you hit 65???? MY EP took the rather revolutionary view that I should make my own mind up after a full and frank discussion which again is what NICE guidelines recommend. Incidentally have you seen a proper Electrophysiologist or is it just a plain old cardiologist. Plumbers don't make very good electricians on balance so best to get to see one as soon as possible for the best possible advice and treatment plan.

    Hope that helps.


  • Hi Bob

    Thank you for your reply. Yes it is full of confusion! I have only seen a cardiologist as there are no EPs in my area (that I am aware of). I live in Northern Ireland so I may have go travel to see an EP which I am thinking of doing . My daughter lives in England so I may try and see one in her area if I can for next time I visit though I am thinking I will probably have to pay for this. I hope they are not too expensive! You are lucky you had a full and frank discussion about your treatment - this is what it should be like for everyone I think we all need to be involved in our treatment plan.

    Good luck Bob and thank you again for your much valued and appreciated input.

  • kazi - there are EP's at Royal Victoria Hospital in Belfast and Antrim Area Hospital. Dr Ernest Lau and his team are based in RVH and he also consults privately at the Ulster Clinic at Stranmillis. I don't remember the details of Antrim Area Hospital, but your GP should be able to advise.

  • Thank you Finvola I was not aware there were EpS in n I. I will ask my GP to refer me. Are you also from N I ?

  • They are not listed on the AFA website, presumably because they have not registed. And yes - I live at the north coast up a mountain! The waiting list for RVH is over a year for routine appointments - but usually only days at Ulster Clinic where the fee is about £200.

  • Kazi, I am not prescribed anticoagulant. I'm under an EP and he categorically said he doesn't want me on them as they would bring more risks for me than they would take away. I am 55, have a normal heart, no high blood pressure or high cholesterol etc. I am diagnosed as Paroxysmal AF plus have resting bradycardia and had one long (90 mins ) AF episode in 2012 but do have the odd ectopic beat most days and occasionally very short runs.

    I take Magnesium now plus other supplements and my advice to you is to research these with a view to taking them too, especially Magnesium.

    (roughly £250 to see an EP privately in the London area)


  • Thank you Pat for your reply . I am very interested in taking magnesium I did ask my cardiologist about this but of course he advised not! Told me to eat Brussel sprouts instead! I hv bought Epsom salts and so far only used them for foot baths but intend to bathe in them I two or three times a week. Will need to research what kind of mag tablets to take - afraid to do too much at once as I know they can have side effects! I also am going to take Q10. It's interesting yr EP said that anticoagulants would bring more risks than they take away . I am definitely going to see an Ep as my next step now.

  • Hi Kazi. Hold the sprouts! Spinach has five times more magnesium per measure than Brussels. In fact spinach probably has more magnesium per serving than any other readily available food. Popeye would never have defeated Bluto had he simply taken supplements!

    However, whatever benefits it may bring us, I'm sure FTP didn't intend to imply that magnesium is, in any way whatsoever, a substitute for anti-coagulation. Because it most certainly is not.

  • On the other hand,spinach also provides the body with a large amount of vitamin k which is a coagulant. Before making any vast changes in meds or diet your doctor(preferably an EP) should be consulted

  • Correct if you are on warfarin (doesn't apply to NOACs) but that should never stop you having your 'greens'. You just mustn't binge on them 'now and again'. Provided they are part of your 'regular' diet, your warfarin dosage and therefore your INR will accommodate them. By all means seek advice if you are unsure but this really is basic warfarin management, something users should be up to speed with.

  • Kazi, read what you can on magnesium. Mag Citrate seems to be the one to take in general.

    There are several books available and plenty of doctors recommending it, in America mostly. Doctors here, like my own EP, say to take it if you like as they don't know much about magnesium as a therapy for AF (amongst many other things). My EP always asks how I'm getting on with the magnesium ; )

    Magnesium is often given intravenously in hospital to stop AF and ventricular arrhythmia.

    400mg is a low dose recommended for almost everyone so you could start there. If on the right dose your bowels will be easy and regular,that's all, and if like me, you will feel all the better for that too.

    The amount of epsom salts needed in a bath is fairly hefty, something like 3 big mug fulls for each bath (~£2 a bath), no point in using it sparingly as it will have no effect. You also need to stay submerged for 20 minutes or more. Supplements are cheaper.

    (Robert- don't worry, all the magnesium talk is nothing to do with being on or off anticoagulants. I made no insinuation of that and I can see Kazi didn't interpret it that way either.)


  • Did he have your consent to discuss your treatment with your husband? I would be fuming (in fact I am on your behalf).

  • Hi Baba. No he did not have my consent and I WAS

    fuming ! Thank you for being annoyed at him on my behalf!

  • I rather think a complaint might be in order, he has broken patient confidentiality. That alone would make me change my doctor, never mind the anticoagulation issue.

    I think in your situation the decision would be entirely yours. I also score 1 on the CHADs score and was advised it was 'advised', I chose to not take them but my EP wants me to take them again after my next birthday,

    Opinion does vary, however, if you are concerned and would feel better on anticoags then may I suggest you discuss with your GP and ask to see another cardiologist or EP.

  • I was told by my EP I could stop the anticoagulant as I didn't require any further ablations "at this point" . When I had 5 DC cardioversions I was only on 75mg aspirin once a day...... and only started warfarin therapy when placed on the waiting list.

    After agreeing to stop it, I had a frank discussion with my GP and she left it up to me, being 32 with a score of 0 and no further planned interventions, I decided to stop.

  • Thank you for yr reply. I I think in your circumstances I would stop the anticoagulants too . I appreciate your input.

  • As far as I am aware, the guidelines say, in effect, AF = blood thinner.

    It was previously thought that warfarin etc should be stopped prior to ablation or the fitting of an implant. THe latest guidelines (June '15) are here:-

  • You might also want to read through this:-

  • There is also some interesting and recent stuff here:-

    I liked what I read because my fear of a stroke is greater than my fear of a bleed and this report says that a patient's preferences should be heeded - as long as they are well-informed.

    There is an antidote for warfarin so bleeds can be stopped whereas a stroke is a stroke.


You may also like...